Illinois, 2004Flash Flooding in Illinois, May 13 to 14, 2004
May 13 to 14, 2004 · NWS ILX · 2 events in 2 counties and zones
2 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 13, 1:13 PM CST, 6 hours 2 minutes earlier.
Area forecast discussion, May 13, 1:13 PM CST, 6 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
213 PM CDT THU MAY 13 2004
.DISCUSSION...UNSEASONABLY WARM AND MOIST SOUTHERLY FLOW PERSISTS
ACROSS FORECAST AREA THIS AFTERNOON...THOUGH THIS WILL BE COMING TO
AN END SHORTLY. LATEST SURFACE ANALYSIS HAD LOW PRESSURE CENTERED
OVER THE UPPER GREAT LAKES...WITH A COLD FRONT EXTENDING SOUTHWEST
(BRUSHING THE NORTHWEST EDGE OF ILLINOIS) TO ANOTHER LOW OVER THE
SOUTHERN PLAINS. MAIN FORECAST CONCERN OVER THE NEXT FEW DAYS
REVOLVES AROUND SHOWER/STORM CHANCES TONIGHT AND FRIDAY AS THE FRONT
PASSES THROUGH ILLINOIS.
12Z MODELS IN GOOD OVERALL AGREEMENT AGAIN THIS RUN. WHILE I DO NOT
HAVE A MAJOR MODEL PREFERENCE...THE ETA HAS BEEN FOLLOWED FOR THE
DETAILS. GUIDANCE TEMPERATURES GENERALLY CLOSE AND REASONABLE.
SHORT TERM...TONIGHT THROUGH SUNDAY...
TONIGHT AND FRIDAY...THINGS STILL COMING TOGETHER NICELY FOR A
DECENT PRECIPITATION EVENT ACROSS FORECAST AREA AS FRONT SLOWLY
MAKES ITS WAY THROUGH ILLINOIS. EXPECT WIDESPREAD SHOWERS AND
THUNDERSTORMS WITH OCCASIONALLY HEAVY RAIN ALONG AND AHEAD OF THE
FRONT...THOUGH THE THREAT FOR SEVERE STORMS SEEMS LOW. DEEP...JUICY
AIRMASS (PRE FRONTAL PRECIPITABLE H2O VALUES AROUND 1.5 INCHES AHEAD
OF THE FRONT) SUPPORTS HEAVY RAIN (ESPECIALLY WITH THE SLOW MOVEMENT
OF THE FRONT) BUT ALSO SUPPORTS ONLY MARGINALLY STEEP LAPSE RATES
(ABOUT 6 C/KM). SEVERAL IMPULSES (SOME CONVECTIVELY INDUCED) WILL
MOVE NORTHEAST ALONG THE FRONT AND ENHANCE THE SHOWER/STORM THREAT
AT TIMES...ESPECIALLY WHEN COUPLED WITH THE FORCING FROM THE RRQ OF
A JET STREAK THAT WILL BE OVERHEAD WITH FROPA. HOWEVER...LOW LEVEL
CONVERGENCE WITH THE FRONT IS NOT TOO GOOD GIVEN ITS SPEED AND THE
PRE FRONTAL SHEAR IS NOT IMPRESSIVE.
FRIDAY NIGHT THROUGH SUNDAY...FRONT SHOULD CLEAR FORECAST AREA BY
FRIDAY EVENING...BRINGING AN END TO THE PRECIPITATION THREAT FOR A
FEW DAYS. UPPER FLOW WILL QUICKLY TRANSITION TO ZONAL BEHIND
DEPARTING UPPER WAVE...WITH STRONG CANADIAN HIGH PRESSURE BUILDING
IN AT THE SURFACE. THE ASSOCIATED AIRMASS WILL BE CONSIDERABLY
COOLER AND LESS HUMID THAN WE HAVE SEEN LATELY (EVEN A BIT BELOW
NORMAL).
LONG TERM...MONDAY THROUGH THURSDAY...MODELS IN PRETTY GOOD
AGREEMENT TODAY...AT LEAST ABOUT AS GOOD AS CAN BE EXPECTED WITH
HANDLING WEAK IMPULSES MOVING THROUGH A ZONAL FLOW PATTERN. A WSW
ZONAL UPPER FLOW PATTERN WILL BE ACROSS MUCH OF THE U.S. THROUGH THE
PERIOD...WITH A SURFACE BOUNDARY DRIFTING BACK AND FORTH THROUGH
ILLINOIS.
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
&&
BAK
Hazardous weather outlook, May 13, 9:59 AM CST, 9 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1059 AM CDT THU MAY 13 2004
ILZ027>031-036>038-040>057-061>063-066>068-071>073-141100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE...
DECATUR...EFFINGHAM...FLORA...GALESBURG...HAVANA...JACKSONVILLE...
LAWRENCEVILLE...LINCOLN...MATTOON...PEORIA...SHELBYVILLE...
SPRINGFIELD AND TAYLORVILLE
1059 AM CDT THU MAY 13 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS.
.DAY ONE...TODAY AND TONIGHT...
THERE IS A SLIGHT RISK FOR SEVERE WEATHER THIS AFTERNOON AND TONIGHT
MAINLY ALONG AND WEST OF INTERSTATE 55. THE PRIMARY THREAT FROM THESE
STORMS WILL BE DAMAGING WINDS AND LARGE HAIL. HOWEVER...AN ISOLATED
TORNADO IS ALSO POSSIBLE. A SLOW MOVING COLD FRONT WILL MOVE ACROSS
THE AREA TONIGHT INTO FRIDAY. THIS FRONT WILL IGNITE THUNDERSTORMS
ACROSS CENTRAL AND SOUTHEAST ILLINOIS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THE THREAT OF THUNDERSTORMS WILL CONTINUE INTO FRIDAY MORNING.
HOWEVER...AS THE FRONT PUSHES EAST OF THE AREA DURING THE DAY...THE
THREAT OF THUNDERSTORMS WILL DECREASE. ANY THUNDERSTORMS THAT DO
DEVELOP ON FRIDAY COULD CONTAIN HEAVY RAIN...SMALL HAIL AND GUSTY
WINDS. HOWEVER...NO ORGANIZED SEVERE WEATHER IS EXPECTED. ANOTHER
FRONT WILL APPROACH THE AREA MONDAY INTO TUESDAY OF NEXT WEEK. THIS
WILL BRING ANOTHER ROUND OF THUNDERSTORMS TO THE AREA.
.SPOTTER ACTIVATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT IN AREAS
ALONG AND WEST OF INTERSTATE 55.
13
Flash Flood, Christian
- When
- May 13, 7:15 PM CST to 10:30 PM CST
- Where
- Christian County, Morrisonville
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.546, -89.277 (the zone’s center; the record gives no point)
Numerous roads in southern Christian County were flooded due to heavy rainfall including IL Route 48 between Morrisonville and Clarksdale.
Flash Flood, Shelby
- When
- May 13, 7:52 PM CST to May 14, 12:00 AM CST
- Where
- Shelby County, Moweaqua
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.391, -88.805 (the zone’s center; the record gives no point)
Several streets in Moweaqua were flooded due to heavy rainfall.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, May 13, 20041 death · 2 injured · 1 event
- Rip Current in Florida, May 13, 20041 death · 1 event
- Tornado and Flash Flooding in Texas, May 13, 2004$1.6 million · F1 · 28 events
- Flash Flooding and Hail in Texas, May 13, 2004$7.3 million · 1 in hail · 14 events
- Tornado and Flash Flooding in Oklahoma, May 13, 2004$241,000 · F1 · 27 events
- Damaging Wind in New York, May 13, 2004$500,000 · 60 kt wind · 1 event
- Tornadoes and Flash Flooding in Texas, May 13, 2004$54,000 · F0 · 43 events
- Tornadoes and Flash Flooding in Texas, May 13 to 14, 2004$94,000 · F0 · 14 events
- Hail and Damaging Winds in Texas, May 13 to 14, 2004$125,000 · 60 kt wind · 5 events
- Damaging Wind in Texas, May 13, 2004$150,000 · 60 kt wind · 1 event
- Hail and Damaging Winds in Oklahoma, May 13, 2004$60,000 · 1 in hail · 20 events
- Flash Flooding in Texas, May 13, 2004$100,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400678, 5400679.